Buscar en
Neurología (English Edition)
Toda la web
Inicio Neurología (English Edition) Phenytoin-induced acute orofacial dyskinesia
Journal Information
Vol. 28. Issue 3.
Pages 193-194 (April 2013)
Vol. 28. Issue 3.
Pages 193-194 (April 2013)
Letter to the Editor
DOI: 10.1016/j.nrleng.2012.02.005
Full text access
Phenytoin-induced acute orofacial dyskinesia
Discinesia orofacial aguda inducida por fenitoína
Visits
...
R. García-Ramosa,??
Corresponding author
garciaramosg@yahoo.es

Corresponding author.
, T. Moreno Ramosb, A. Villarejo Galendeb, J. Porta Etessama
a Servicio de Neurología, Hospital Clínico San Carlos, Universidad Complutense de Madrid, Madrid, Spain
b Servicio de Neurología, Hospital 12 de Octubre, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

In 1962, Peters published the first case report of a patient with dyskinesia induced by phenytoin (DPH).1 Although dyskinesia as a side effect of antiepileptic drugs is very uncommon, it has been described in patients treated with lamotrigine, ethosuximide, carbamazepine, valproic acid,2 gabapentin,3 felbamate,4 and phenobarbital.5,6 DPH may cause different movement disorders, including orofacial and limb dyskinesias, trembling, asterixis, hemiballismus, dystonia, and myoclonias.7 Of these disorders, orofacial dyskinesia is the most commonly described. We present the case of a patient with orofacial dyskinesia secondary to treatment with phenytoin monotherapy.

Right-handed male aged 80 years with a personal history of hypertension and atrial fibrillation. He was being treated with acenocoumarol and had been fitted with a pacemaker; there was no family history of epilepsy or movement disorders. The patient came to the emergency department with a subacute headache resistant to conventional analgesics. Neurological examination was normal. Brain CT revealed a left hemispheric subdural haematoma with a slight midline shift. A craniectomy was performed to evacuate the haematoma. One week after surgery, the patient suffered a generalised tonic–clonic seizure. He was treated with a 750mg intravenous bolus of phenytoin to be followed by maintenance doses of 300mg/day administered orally. A few hours after receiving the loading dose, the patient exhibited choreic and dystonic movements of the mouth and tongue which caused mild dysarthria. All other results from the neurological examination completed at that moment were normal. The patient was taking no other medications at the time except paracetamol for pain. A complete blood count and biochemistry scan also delivered normal results. A brain CT performed as part of the same examination showed only evidence of the recent frontal craniectomy with no traces of blood. Blood levels of phenytoin were 16μg/dL (normal range: 10–20μg/dL). Twelve hours after the onset of symptoms, phenytoin was replaced with oral valproic acid dosed at 500mg/8hours due to the persistence of the orofacial dyskinesia and the absence of other agents that could potentially be responsible for movement disorders. Discontinuing DPH treatment caused the orofacial dyskinesia to subside; 3 days later, it had resolved completely.

Acute orofacial dyskinesia secondary to phenytoin treatment is very uncommon.8 These cases may occur at any age but they are more frequent in younger patients (80%). The correlation with plasma phenytoin is unclear because the entity has been described in patients with levels within the therapeutic range as well as in patients with higher levels. Symptoms appear after the first dose of phenytoin in 18% of all cases. In half of the cases, an underlying lesion or neurological disease is present.9 Although some authors state that phenytoin only induces abnormal movements when there is an underlying brain lesion, current evidence contradicts that position. In the largest case series published to date,10 68% of patients suffering dyskinesias were treated with polytherapy, while 32% were treated with monotherapy.

The mechanism by which phenytoin induces dyskinesia is not yet understood.11 It seems reasonable to think that an underlying condition would induce a basal ganglia dysfunction that could foster the development of hyperkinesia. On the other hand, it is well-known that phenytoin acts as a dopamine agonist since it lessens symptoms in Parkinson's disease and intensifies choreic movements in Huntington's disease.12 Additional pathophysiological hypotheses include brain toxicity, changes in tryptophan metabolism, tryptophan accumulation caused by DPH, and alterations to basal ganglia synapses, but none of these hypotheses can be applied to all cases.13,14 Neither can we rule out the possibility of an idiosyncratic response to phenytoin.15 Phenytoin may also have multiple mechanisms that cause different abnormal movements, but available data does not allow us to distinguish between different mechanisms. Therefore, the most widely accepted hypothesis is that phenytoin induces dyskinesias by increasing dopaminergic and serotonergic activity in the striatum, and that patients with underlying brain lesions or subclinical functional changes may be especially likely to suffer this adverse effect.

In conclusion, phenytoin-induced orofacial dyskinesia is a very unusual adverse effect that usually occurs at normal plasma levels of phenytoin and is not correlated with treatment duration. This type of dyskinesia may occur with no underlying striatal lesion and resolve when phenytoin is discontinued; its pathophysiological mechanism is unknown.

References
[1]
H.A. Peters, P.I. Eichmann, J.M. Price, F.A. Kozelka, H.H. Reese.
Abnormal copper and tryptophan metabolism and chelation therapy in anticonvulsant drug intolerance.
Dis Nerv Syst, 28 (1966), pp. 97-107
[2]
M.E. Lancman, B.J. Kelley, B.H. Maister, N.M. Graves, I.E. Leppik.
Choreiform movements associated with the use of valproate.
Arch Neurol, 51 (1994), pp. 702-704
[3]
C.M. Buetefish, A. Gutierrez, L. Gutmann.
Choreoathetotic movements: a possible side effect of gabapentin.
Neurology, 64 (1996), pp. 851-852
[4]
J.M. Keerich, B.J. Kelley, B.H. Maister, N.M. Graves, I.E. Leppik.
Involuntary movement disorders associated with felbamate.
Neurology, 45 (1995), pp. 185-187
[5]
D. Chadwick, H. Reynolds, D. Marsden.
Anticonvulsant-induced dyskinesias: a comparison with dyskinesias induced by neuroleptics.
J Neurol Neurosurg Psychiatry, 39 (1976), pp. 121-1218
[6]
R. Lazaro.
Involuntary movements induced by anticonvulsant drugs.
Mt Sinai J Med, 49 (1982), pp. 274-281
[7]
L. Shulman, C. Singer, W. Weiner.
Phenytoin-induced focal chorea.
Mov Disord, 11 (1996), pp. 111-114
[8]
J. Kooiker, S.M. Sumi.
Movement disorder as a manifestation of diphenylhydantoin intoxication.
Neurology, 24 (1974), pp. 68-71
[9]
C.H. Lee, J.Y. Li.
Phenytoin intoxication and upper facial dyskinesia: an unusual presentation.
Mov Disord, 23 (2008), pp. 1188-1189
[10]
M.B. Harrison, G.R. Lyons, E.R. Landow.
Phenytoin and dyskinesia: a report of two cases and review of the literature.
Mov Disord, 8 (1993), pp. 19-27
[11]
P.A. Nausieda, W.C. Koller, W.J. Weiner, H.L. Klawans.
Clinical and experimental studies of phenytoin-induced hyperkinesias.
J Neurol Transmission, 45 (1979), pp. 291-305
[12]
M. Zaatreh, M. Tennison, O. D’Cruz, R.L. Beach.
Anticonvulsants-induced chorea: a role for pharmacodynamic drug interaction?.
Seizure, 10 (2001), pp. 596-599
[13]
M. Yoshida, S. Yamada, Y. Ozaki, T. Nakanishi.
Phenytoin-induced orofacial dyskinesia.
J Neurol, 231 (1985), pp. 340-342
[14]
J. DeVeaugh-Geiss.
Agravation of tardive dyskinesia by phenytoin.
N Engl J Med, 298 (1978), pp. 457-458
[15]
P. Nausieda, W. Koller, H. Klawans, W. Weiner.
Phenytoin and choreic movements.
N Engl J Med, 298 (1978), pp. 1093-1094

Please cite this article as: García-Ramos R, et al. Discinesia orofacial aguda inducida por fenitoína. Neurología. 2013;28:193-4.

Copyright © 2012. Sociedad Española de Neurología
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.